NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 15, 3:34 PM PST, 1 minute earlier.
Area forecast discussion, May 15, 3:34 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Pendleton OR
434 PM PDT Sun May 15 2022
.AVIATION...
00Z TAFS...Latest radar shoed an area of SHRA and a few embedded
strong TSRA near PDT. These showers and TSRA are moving northeast
and will likely impact ALW in the next couple of hours. Gusts to
30 kts are possible at PDT and ALW as these SHRA and TSRA move
through. Some local MVFR is possible, but it will be short-lived. All
other sites are expected to remain dry.
Once this activity moves through, expect dry and calm conditions
fro the remainder of the TAF period, though there could be some
gusty winds Monday afternoon in the 15 to 20 kt range in most
areas and up to 25 kts at DLS.
&&
.PREV DISCUSSION... /issued 138 PM PDT Sun May 15 2022/
SHORT TERM...Sunday through Tuesday...Shortwave trough lifting up
through the Olympic Peninsula will drive our weather concerns today,
as this system will bring a round of convective showers across the
Cascades, as well as the potential for strong to severe
thunderstorms across the eastern half of the forecast area. SPC
continues to show a slight risk of severe storms for an area
stretching from the southern Blues of Oregon up through extreme SE
Washington.
Not much change in forecast messaging over the last couple days, as
CAMs continue to show some isolated storms popping up around 2-3pm
this afternoon, before larger storms flare up around 4-5pm around
the northern Blues, spreading ENE toward Wallowa County. Hi-res
guidance showing MUCAPEs in excess of 1000 J/kg, with amounts closer
to 2000 J/kg in the latest HRRR run and 18z NAM. With dewpoints in
the upper 40s/low 50s in the area, combined with PWs around 1.00-
1.25 inches and mid-level lapse rates around 6.5-7 C/km, the
instability and moisture is certainly there, along with synoptic-
level SW flow assisting in lift, to trigger storms across the
eastern mountains. Shear profile looks to be just enough to at least
mention the threat of isolated tornadoes, with sfc-1km SRHs around
100 m2/s2 and Effective Bulk Wind Difference around 40-50 kts, but
will primarily be concerned with the potential for large hail given
instability and lift. Damaging winds also a concern for any severe
thunderstorm cell. Was concerned about the role of cloud cover this
morning in the ability to build instability before the onset of
convection, but have seen some robust warming already, with temps
climbing well into the 70s, with almost 80 here at the office. Bulk
of threat looks to occur between 2pm to 8pm, before CAMs carry any
remaining storms east and north out of our area and towards the
Idaho Panhandle.
Monday and Tuesday look quiet as more zonal flow aloft prevails,
with near normal high temps around upper 60s/low 70s for our lower
elevation zones and valleys. Could see some locally breezy
conditions in the Gorge and Kittitas Valley Monday afternoon in the
wake of Sunday's passing system, otherwise only marginal chance of
upslope showers exists for our high mountain zones through
Tuesday night. Evans/74
LONG TERM...Wednesday into the Weekend...Expectations for the
medium to long range period of changed little over the last 24
hours as model ensembles continue to point to another storm system
affecting the region mid to late week. Ensemble solutions have
come into better alignment with this feature, with most members
pointing to a more fast moving open wave structure dropping
southeastward and closing off over the Northern/Central Rockies
into the weekend.
For Wednesday and Thursday, ensemble solutions have come into better
agreement with a broad fast moving trough dropping southeastward
into the Inland Northwest. This is clearly evident when assessing a
cluster of ensemble output, whereby most solutions have converged on
something similar. Initially, this will bring rain and mountain snow
chances to the Washington Cascades, with precipitation spreading
south and east late Wednesday into Thursday. Given a more west or
northwest orientation of the flow, solutions have trended back a bit
on low elevation precipitation somewhat, and it may wind up being a
bit drier in these areas than previously forecast. However, there
does appear to be high confidence in rather wet conditions for the
higher terrain, especially the Washington Cascades, where ECMWF
Extreme Forecast Index (EFI) values of 0.7 to 0.85 are noted both
for rain and high elevation snow. Some precipitation will also
likely fall over the mountains of northeast Oregon and southeast
Washington, but the signal is a bit weaker than it was this time
yesterday. In addition to precipitation, a fast moving front looks
to bring breezy to windy conditions. EFI values for wind speeds and
gusts are on the order of 0.8 to 0.9 for the Wednesday afternoon and
Wednesday night period, suggesting an unusually windy period.
Typically, we may be concerned with blowing dust with such winds,
and there certainly may be some, but recent rains will likely have a
dampening effect on potential for significant blowing dust. As snow
levels fall, expect some snow accumulations above 4000 feet, with
the greater totals generally confined to the Cascades owing to the
more west/northwest flow in these areas. Some light accumulations
could occur across the Blues and Wallowas as well.
From late Thursday night into Friday, activity is expected to shift
eastward rather quickly, with cooler and dry conditions
overspreading the region. Depending on cloud cover and winds, rather
chilly temperatures may return on Friday morning with frost and/or a
light freeze for some low elevations. This appears most probable in
the higher elevation valleys and across central Oregon. While this
may not typically be much to highlight, considering how late in the
growing season we are getting, it may be worth keeping an eye on to
protect any sensitive plants from damage.
As we head into the weekend, ensembles are in general agreement in
building an upper ridge over the eastern Pacific Ocean. There remain
some differences, however, on exact placement of the ridge and its
intensity. However, there does appear to be good confidence in a
drier weekend at least. Though, at this time, ensembles are pointing
to below normal temperatures given the potential for continue
northwesterly flow. Austin/79
AVIATION...(Previous Discussion) 18z TAFs...VFR conditions
expected to prevail for most of the period. The one exception will
be at terminals KPDT and KALW, where afternoon showers and storms
are expected. Strong to severe storms may even occur within the
22z to 02z timeframe with gusty winds and hail. Gusty winds 15 to
25 knots will also be possible at KBDN/KRDM this afternoon, though
no showers or storms are expected. By 03z, all terminals are
expected to return to VFR conditions with light winds, prevailing
through the remainder of the period. Austin/79
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 51 67 42 68 / 40 10 0 0
ALW 54 70 44 70 / 50 0 0 0
PSC 54 74 46 73 / 10 0 0 0
YKM 44 70 39 71 / 10 0 0 0
HRI 52 72 44 72 / 20 0 0 0
ELN 45 64 39 67 / 10 10 0 0
RDM 41 65 34 71 / 0 0 0 0
LGD 48 63 38 67 / 60 0 0 0
GCD 47 67 39 71 / 10 0 0 0
DLS 53 68 45 71 / 10 20 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
SHORT TERM...74
LONG TERM....79
AVIATION...77
Special weather statement, May 15, 3:24 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
424 PM PDT Sun May 15 2022
ORZ502-507-WAZ029-030-160000-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
424 PM PDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern
Umatilla, north central Union and southeastern Walla Walla Counties
through 500 PM PDT...
At 424 PM PDT, Doppler radar was tracking a strong thunderstorm over
northern Umatilla Reservation, or 13 miles east of Pendleton, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walla Walla, Milton-Freewater, Athena, Weston, Adams, Thorn Hollow,
Tollgate, Spout Springs, Cayuse, Bingham Springs, northeastern
Umatilla Reservation, Gibbon and Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4558 11854 4575 11871 4612 11807 4580 11786
TIME...MOT...LOC 2324Z 239DEG 33KT 4572 11854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ce